How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Susan Ivy Your Own Question
Susan Ivy
Susan Ivy, Nurse (RN)
Category: Health
Satisfied Customers: 4058
Experience:  BSN, MSN, CNS
8413180
Type Your Health Question Here...
Susan Ivy is online now
A new question is answered every 9 seconds

.I am experiencing Lithium Discontinuation syndrome,

This answer was rated:

. I am experiencing Lithium Discontinuation syndrome, I've read lots about Discontinuation Syndrome but what I would like to know is how long should I take tapering off 750mg of Lithium Bicarbonate. I know every drug is different.

Hello and thank you for using JustAnswer Health

I am sorry you have waited for a reply.

The reason for a late reply is because clinicians are aware that the tapering of Lithium requires monitoring of the individual in person per standards of practice (rules that clinicians are required to follow in order to maintain their license). In fact, in the past an individual might even have been placed in the hospital for close monitoring of their mood and status when tapering off this medication.

So, "How long should you take tapering off 750 mg of Lithium Bicarbonate"? The answer is individualized, depending on the reasons you were taking it in the first place, your symptoms or lack of them while you were taking the medication, and whether or not you are taking any other medications or starting a new medication. Some individuals can be tapered off of Lithium in 3 weeks or less, although it is safest to taper off Lithium over a 3 month period. While tapering, one should keep a mood diary, charting several times through out the day their mood. It is even more helpful if this is done before, during and after discontinuation of the medication as relapse is possible both during and even several months after discontinuation of the medication.

Please reply with any further questions or clarification that you may need.

Customer: replied 3 years ago.

Thanks though I should have added it is not helping me as I've found I have been diagnosed with leaky gut and that is what is causing my problems. I am not bipolar and my psychiatrist put me on Lithium Bicarbonate more out of desperation for a slight mood issue I had. Could this mean I could taper off Lithium more quickly? I am experiencing Discontinuation Syndrome because I tapered off over a 4 day period which was silly on my part but I did this because I have successfully tapered off other medications before because they didn't cause this. Maybe I should have realised mood stabilisers were different. The main reason why I would like to stop taking it ASAP is because I have Lithium Toxicity so obviously would like to get it out of my system but do it safely.

Hello,

I'm sorry to hear that you doctor prescribed you the Lithium out of desperation.

Most clinicians do not prescribe Lithium without putting a lot of thought into it. A patient must be monitored closely while taking this medication. It normally takes 'fine tuning' to reach a therapeutic level and sodium levels most be monitored.

Generally, the longer you have been taking Lithium, more your brain and body will have adjusted to the presence of the drug. To avoid unwanted side effects from withdrawing, one should slowly reduce the drug in small amounts. (This is true, whether or not, it is now determined that you do not need the drug)

For example, one source I find recommends that for individuals that have been on Lithium for over 2 years, to begin by reducing the medication by 10% each month.

How long have you been taking the Lithium?

The main risk from discontinuing Lithium too soon is a risk of relapse and an episode of mania. Studies have found that a rapid withdrawal results in manic symptoms in up to 50% of patients.

Now, if you have never had a manic episode before, and you were truly put on the medication in error, this might not be as much of a risk for you.

But you mention that you are having discontinuation symptoms. Can you tell me exactly what those symptoms are?

Also, how are you otherwise? Are you able to concentrate at work or school? How many hours are you sleeping at night? Is this more or less than usual (or the same)

I will look for your reply to my questions so that we can find the best solution for you.
Customer: replied 3 years ago.

Ok. My psychiatrist did put a lot of thought into it but diagnosed me wrong which wasn't really his fault because a Naturopath was the person I needed to be seeing(even though I didn't know that at the time of course. I've been taking it over 2 years. I have had almsot every D.S sympton in the book-dizziness, itching, nausea, mood swings, cravings, aggression, fatigue both physical and mental, insomnia, headaches, joint pain, weakness. You name it. I would have thought because I don't have a mood issue I could come off it faster(4 days was ridiculous on my part). More like around 2 months I kind of read but couldn't find anything to confirm. I understand the time I've been taking it will come into consideration.

Sorry, I had to leave my computer for unexpected business

Ok. If you were on it over two years, it is important that you see the psychiatrist again. Even if you were diagnosed incorrectly, you still need help with the symptoms that are now appearing, and only a clinician with experience with this type of medication can monitor you properly -- you may need to get back on at least a low dose of this or another medication and then weened more slowly down.

Your symptoms are serious, especially so many together. I would recommend you get into see your psychiatrist right away (even call him/her tonight - so that they can call you a medication in. If you can't reach your doctor, and you cannot sleep, you may even want to go to an emergency room tonight, and perhaps get a sedative until you can see your psychiatrist.

Don't beat yourself up about going off of the medication too quickly, you are certainly not the first one to make this mistake.

Let me know what you do, I would like to know that you resolve this safely.
Susan Ivy and 4 other Health Specialists are ready to help you
Thank you. How are you doing?
Customer: replied 3 years ago.

Still the same, discontinuation syndrome is meant to go for 1-3 weeks, it's been 1 week so far. I found an article from a well respected psychiatrist that said weaning off over 3 months will be sufficient so I will do that.

Good for you, I am glad that you are are back on the medication.

Related Health Questions